Rip Current, Central Cook County
- When
- July 13, 6:05 PM CST
- Where
- Central Cook County forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.895, -87.646 (the zone’s center; the record gives no point)
A man went swimming in Lake Michigan during the evening of July 13th near Jarvis Beach in Chicago. He was pinned against a break wall by large waves.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A man went swimming in Lake Michigan during the evening of July 13th near Jarvis Beach in Chicago. He was pinned against a break wall by large waves. Three of his friends used a nearby life ring which they threw to him and were able to help pull him to shore. Red do not swim flags were flying at the beach and the group had been warned not to enter the water by lifeguards who had just left for the day. Waves at the nearby Wilmette buoy were 3 to 4 feet and had peaked around 5 feet a few hours earlier.
In a separate incident about 24 hours later, on the evening of July 14th, a 14 year old boy was pulled from Lake Michigan at North Avenue Beach in Chicago. He was taken to a hospital in serious condition. Waves at the Wilmette Buoy were 2 to 3 feet with northeast wind directions all day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 5:34 PM CST, 31 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
634 PM CDT Wed Jul 13 2022
.SHORT TERM...
Issued at 333 PM CDT Wed Jul 13 2022
Through Thursday night...
Visible satellite imagery and KLOT radar reflectivity show a
well-defined lake-enhanced back door cold front making a push
inland through northeast Illinois and northwest Indiana this
afternoon. A few showers had developed along the southern, more
zonally-oriented portion of the front early this afternoon but
have since fizzled, while farther north, less frontal convergence
and a slightly more pronounced mid-level cap have suppressed
convective attempts over much of the Chicago metro. More notably,
out ahead of the front, a subtle axis of confluence has allowed
for a slightly greater coverage of showers to overspread areas
south of the Kankakee River Valley. Down there, latest RAP
mesoanalysis and recent HRRR/RAP soundings indicate that
equilibrium levels have risen above the 600 mb warm nose that is
suppressing convection farther to the north, allowing for some
deeper convective cores to sprout. With this deeper convection
growing above the -10C and even the -20C level, a couple of
isolated thunderstorms have developed, and it's possible that
another thunderstorm or two could develop by the time this
activity exits our CWA to the south within the next couple of
hours. Given the presence of around 1000 J/kg of DCAPE where this
activity is located, there could be some gusty winds that occur
with the more organized storms, but the lack of stronger low- to
mid-level flow, the presence of the 600 mb "CAPE robber", and
subpar lapse rates above 600 mb will preclude a more organized
damaging wind threat. Otherwise, a rip current threat continues at
southern Lake Michigan beaches into tonight as high waves build
up in the wake of the aforementioned front.
Conditions are expected to remain dry tonight into Thursday through
most or all of our CWA as high pressure nestles into the region.
However, it should still be noted that an axis of warm air
advection-driven precipitation may materialize somewhere along
the central Mississippi River Valley Thursday morning. While it
can't be ruled out that this activity clips or even crosses the
southwest CWA border, current indications in forecast guidance are
that this will remain west of our forecast area where the better
forcing for ascent will be while instability and moisture becoming
increasingly absent with eastward extent should keep our CWA
bereft of any precipitation through at least Thursday evening.
Thursday's highs look to be in the low-mid 80s across much of our
CWA, though temperatures will only peak in the 70s closer to the
lakeshore as onshore flow prevails all day. An incoming shortwave
could then allow for showers and possibly a few storms to spread
into our CWA during the overnight hours into early Friday morning,
though it's possible that this activity remains to our west through
this time and doesn't arrive until later in the day on Friday.
Accordingly, the best chances for precipitation through daybreak
Friday are currently concentrated across the western half of our
CWA.
Ogorek
&&
.LONG TERM...
Issued at 245 PM CDT Wed Jul 13 2022
Friday through Wednesday...
Primary forecast concern is precip chances Friday through Sunday.
Models are in fair agreement with a wave moving southeast across
the area on Friday, bringing the chance for rain to at least part
of the area. Guidance qpf values suggest the potential for over
an inch of rain, perhaps most likely across the north or northeast
cwa with precipitable water values into the 1.5 to 2 inch range.
Despite still some uncertainty regarding the best placement, given
the current trends, bumped pops up to the likely range for much
of the central and northern cwa Friday. Best timing may be
centered more on the mid/late morning into early afternoon. Also
increased sky cover and if more precip/clouds do materialize, its
possible high temps may only reach mid/upper 70s.
The upper ridge tries to make a push into the area Friday night
into Saturday morning and this may allow for an overall dry night
but confidence is low and chance pops are needed. Chance pops also
needed for Saturday. While there doesn't appear to be much in the
way of forcing on Saturday, at least isolated afternoon/evening
activity is possible, perhaps mainly across the northwest cwa.
Though the GFS is faster with the next system to move across the
area on Sunday, which looks to be the next better chance for
convection across the area. Timing uncertain from this distance
and could be anywhere from Saturday night through Sunday night. As
this system shifts east by Sunday night/Monday morning, early
next week may end up being mainly dry. cms
&&
.AVIATION...
For the 00Z TAFs...
Issued at 634 PM CDT Wed Jul 13 2022
Only item of note:
* Timing of wind shift back to northeast on Thursday
Steady northeast winds will decrease then shift to north-northwest
later tonight near the lake due to a land breeze. Winds west of to
at times due north will then flop over to north-northeast then
northeast on Thursday morning. Direction should then go farther
east due to lake influence at ORD and MDW Thursday afternoon.
There's some uncertainty on the exact timing of the shift to a
north-northeast direction at ORD and MDW, though maintained 14z
timing for now. It's possible the shift is a bit delayed. Also,
speeds should generally be below 10 kt Thursday morning and then
more frequently be near or around 10 kt during the afternoon once
lake influence kicks in. Winds will be solidly below 10 kt at
sites farther inland. Otherwise expect VFR conditions through the
period.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 3 AM
Thursday.
IN...Beach Hazards Statement...INZ001-INZ002 until 3 AM Thursday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook...UPDATED National Weather Service Chicago/Romeoville IL 607 PM CDT Wed Jul 13 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-142315- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 607 PM CDT Wed Jul 13 2022 /707 PM EDT Wed Jul 13 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... High Swim Risk Lake Michigan Shore DISCUSSION... Northeast winds will cause high waves and dangerous swimming conditions at Lake Michigan beaches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday Night through Monday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-142315- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 607 PM CDT Wed Jul 13 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Friday through Monday... Limited Thunderstorm Risk. Carlaw Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Special Weather Statement
National Weather Service Chicago/Romeoville
239 PM CDT Wed Jul 13 2022
ILZ033-132030-
Iroquois IL-
239 PM CDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of central Iroquois
County through 330 PM CDT...
At 237 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from Ashkum to near Donovan moving southeast at 20 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watseka, Sheldon, Ashkum, Crescent City, Danforth, Woodland and
Iroquois.
Including the following interstate...
I-57 between mile markers 287 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4069 8791 4085 8804 4090 8794 4086 8752
4074 8753 4068 8768
TIME...MOT...LOC 1937Z 315DEG 17KT 4086 8789
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KluberSpecial Weather Statement
National Weather Service Chicago/Romeoville
305 PM CDT Wed Jul 13 2022
ILZ033-INZ019-132045-
Iroquois IL-Benton IN-
305 PM CDT Wed Jul 13 2022
...A strong thunderstorm will impact portions of southeastern
Iroquois and southwestern Benton Counties through 345 PM CDT/445 PM
EDT/...
At 304 PM CDT/404 PM EDT/, Doppler radar was tracking a strong
thunderstorm near Watseka, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Milford, Boswell, Stockland, Woodland, Wellington, Ambia, Dunnington
and Claytonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4049 8753 4049 8781 4068 8792 4074 8753
4049 8728 4048 8747 4048 8753
TIME...MOT...LOC 2004Z 323DEG 24KT 4070 8778
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
YackThe national radar mosaic for the moment the first event began.
2 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039276, 1039277.